Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Lincoln, IL

June 10, 2004Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 10, 2004, 6:20 PM CDT for Tazewell County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 6:20 PM CDT (23:20 UTC)
Expired
Jun 10, 2004, 7:15 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:45 PM CDTTornado WatchSPC5 hr
Jun 10, 5:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KILX 102320
SVRILX
ILC179-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREEN VALLEY...OR ABOUT 13 MILES SOUTH OF
  PEKIN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH PEKIN
  PEKIN
  HOPEDALE
  TREMONT
  MARQUETTE HEIGHTS
  MINIER
  MORTON
  CREVE COEUR

OTHER LOCATIONS IN THIS WARNING INCLUDE...EAST PEORIA...DELAVAN...
MACKINAW...WASHINGTON...GROVELAND...POWERTON AND DILLON.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4072 8938 4047 8929 4035 8928 4035 8928
      4033 8970 4043 8971 4044 8983 4055 8971
      4057 8966 4061 8966 4073 8953

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:10 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 3:10 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT THU JUN 10 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SUNDAY
ALTHOUGH MAIN WARM FRONT IS STILL WELL TO OUR NORTH...A PSEUDO WARM
FRONT HAS SET UP OVER CENTRAL ILLINOIS ON THE DIFFERENTIAL HEATING
BOUNDARY FROM THIS MORNINGS RAIN. THIS HAS BECOME A PLAYER IN
EVENING CONVECTION AS STORMS ARE DEVELOPING IN THE INCREASING
UNSTABLE AIRMASS ALONG AND SOUTH OF I-72. IN ADDITION...WATER VAPOR
LOOPS INDICATE THE NEXT IN A SERIES OF SHORTWAVES IS ENTERING
SOUTHWEST MISSOURI...AND THIS FEATURE WILL LIKELY SUPPORT MORE
PRECIPITATION LATER TONIGHT. WILL HAVE LIKELY POPS OVER MOST OF THE
CWA...TRENDING TO 30 POPS IN THE SOUTHEAST.

THE ETA AND GFS ARE COMING MORE INTO AGREEMENT WITH THE PLACEMENT OF
THE SYNOPTIC FRONT...AND IS STILL EXPECTED TO BE TO OUR NORTH ON
FRIDAY. CONDITIONS TOMORROW MAY BE SIMILAR TO TODAY...WITH LINGERING
MORNING PRECIPITATION FROM OVERNIGHT ACTIVITY AND REGENERATION ALONG
ANY MESOSCALE BOUNDARIES. AIRMASS IS STILL EXPECTED TO BE RELATIVELY
UNSTABLE AND ONLY WEAKLY CAPPED. ALTHOUGH THE HIGH PRECIPITABLE
WATER VALUES WILL ACT TO INHIBIT ORGANIZED SEVERE WEATHER...VERY
HEAVY RAINFALL WILL BE POSSIBLE FROM ANY AFTERNOON CONVECTION THAT
CAN DEVELOP. WILL CARRY 30S POPS EVERYWHERE FRIDAY AND FRIDAY NIGHT
DESPITE THE WARM FRONT BEING TO OUR NORTH.

SATURDAY AND SATURDAY NIGHT EXPECTED TO BE A LULL PERIOD AS THE
STRONG PLAINS SYSTEM BACKS THE UPPER FLOW AND MAIN ZONE OF LIFT
SHIFTS WESTWARD. THIS WAVE IS FORECAST TO MOVE INTO THE MIDWEST
BEGINNING SUNDAY...WITH THE ATTENDING COLD FRONT MOVING THROUGH
SUNDAY NIGHT. WITH THIS IN MIND...WILL KEEP HEALTHY CHANCE POPS
GOING ACROSS THE AREA. SUNDAY NIGHT MAY NEED TO BE BUMPED UP TO
LIKELY IF THE CURRENT TIMING HOLDS UP.

LONG TERM...MONDAY THROUGH THURSDAY
BY 12Z MONDAY...THE FRONT IS EXPECTED TO LIE ACROSS EASTERN
ILLINOIS...WITH DRIER AIR INVADING FROM THE WEST. CURRENT FORECASTS
HAVE MORNING POPS IN THE EAST ON MONDAY...AND SEE LITTLE REASON TO
MAKE ANY BIG CHANGES.

YESTERDAYS GFS RUN HAD A DECENT SHORTWAVE MOVING ACROSS THE AREA ON
WEDNESDAY...AND THIS MORNINGS RUN HAS BACKED OFF FROM THIS SCENERIO.
WILL HOLD OFF ON ANY MAJOR CHANGES IN THE EXTENDED PERIODS UNTIL THE
SUNDAY/MONDAY SYSTEM PLAYS OUT AND MODELS COME INTO BETTER AGREEMENT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, Jun 10, 12:35 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1235 PM CDT THU JUN 10 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1235 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON ALONG AND
NORTH OF THE I-74 CORRIDOR. THERE WILL BE A CHANCE OF THUNDERSTORMS
SOUTH OF I-74 THIS AFTERNOON...AND ACROSS CENTRAL ILLINOIS TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO MID EVENING UNTIL SUNSET ACROSS MUCH OF CENTRAL ILLINOIS.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HIGH WINDS...LOCALLY
HEAVY RAINS OF 1 TO 1.5 INCHES...AND A POSSIBLE TORNADO WITH LARGE
HAIL. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AND SHIFT NORTH OF
THE AREA LATER THIS EVENING CLOSER TO A QUASI STATIONARY FRONT
OVER NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES THE MIDWEST. THE FRONT SHOULD PUSH EAST OF THE STATE
MONDAY MORNING...TAKING THE THREAT FOR THUNDERSTORMS AWAY FROM
CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO MID
EVENING FROM 3 TO 9 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL/SMITH

In the hours before

Local storm report, Jun 10, 4:21 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 E MAPLETON            40.57N 89.66W
06/10/2004  0.75 INCH        PEORIA             IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Jun 10, 4:36 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 E MAPLETON            40.57N 89.68W
06/10/2004  0.75 INCH        PEORIA             IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Jun 10, 4:44 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             EAST PEORIA             40.67N 89.55W
06/10/2004  0.75 INCH        TAZEWELL           IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Jun 10, 4:53 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
453 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             EAST PEORIA             40.67N 89.55W
06/10/2004  0.88 INCH        TAZEWELL           IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Jun 10, 6:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          2 SW EL PASO            40.72N 89.04W
06/10/2004                   WOODFORD           IL   TRAINED SPOTTER

&&

KELLY
Local storm report, Jun 10, 6:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     8 E PETERSBURG          40.01N 89.70W
06/10/2004  59 MPH           MENARD             IL   TRAINED SPOTTER

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:34 PM CDTTornado WarningILXFulton41 min
Jun 10, 2:59 PM CDTTornado WarningILXChampaign, Vermilion61 min
Jun 10, 3:12 PM CDTTornado WarningILXFulton48 min
Jun 10, 3:50 PM CDTTornado WarningILXPeoria55 min
Jun 10, 3:57 PM CDTTornado WarningILXChampaign, Vermilion63 min
Jun 10, 4:17 PM CDTTornado WarningILXMcLean58 min
Jun 10, 4:29 PM CDTTornado WarningILXTazewell46 min
Jun 10, 5:02 PM CDTTornado WarningILXWoodford58 min
Jun 10, 5:55 PM CDTTornado WarningILXMcLean, Woodford65 min
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningILXLogan60 min
Jun 10, 6:26 PM CDTSevere Thunderstorm WarningILXDeWitt64 min
Jun 10, 6:59 PM CDTSevere Thunderstorm WarningILXMcLean61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.